Jump to content
Fp1984

FP1984: Ready to kick zoloft to the curb!

Recommended Posts

Fp1984

Hi,

Im new here. Im a 54 year old male. Ive been on zoloft for the past 20 years for GAD. ( doses from 25 to 150). I was fine for 15 years or so, and then started having some sleeping issues (REMBD) as a result of the zoloft. I decided to quit the zoloft. I tapered over the course of about 3 or 4 months with no problems.  Several months later, life circumstances led to my first bout of depression. I asked the doc if I could try wellbutrin because of the sleep problems with zoloft. He agreed - BAD IDEA!

 

I experienced extreme anxiety, panic attacks, and insomnia. The doc put me on Ativan. I soon reached tolerance and was having to increase my doses of Ativan. I knew this was a bad idea, even though my doc told me it was not addictive and I would not have withdrawals. I struggled to taper for close to a year before jumping.

 

I have now been off for 17+ months. My depression comes and goes. I am on 50 mg of zoloft and do not want to increase my dose to battle depression. I want to taper off and battle the depression naturally. As I said, I never had it before  I started taking zoloft 20 years ago for GAD. The depression has only occured in the last 3 years after the bridge to wellbutrin.

 

Am I a lost cause or do I have a chance to live life depression free?

Thanks,

Fp

Share this post


Link to post
Gridley

Welcome to SA, Fp1984.  Congratulations on being Ativan-free.  

 

You are by no means a lost cause.  You kicked the benzo, which bespeaks a strong will and a lot of resiliency.  We have many members diagnosed with depression who are drug-free and doing well. 

Before the advent of all these drugs, depression was regarding a self-limiting condition that resolved on its own.  We recommend non-drug coping skills to deal with what life throws at you (more about that later).

 

Regarding your Zoloft taper, we recommend tapering no more than 10% of your current dose every four weeks.

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Zoloft, including how to get the small, non-standard doses you'll need for your 10% taper.

 

Tips for tapering off Zoloft (sertraline)

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

We recommend using non-drug skills to cope.  Take a look at the links in the following link and see which you think might be helpful to you.

 

Non-drug techniques to cope

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

Share this post


Link to post
Fp1984
Posted (edited)

Titled:  Will I be in constant misery?

 

Im just beginning my zoloft taper. Im starting at 50mg. Im scared that I will be in constant misery. Is this the case? Or will I see small improvements along the way? Im already mildly depressed and Im worried that if the depression becomes too deep I will have to reinstate. Im looking for some hope that this taper is possible without being in total hell for years. Any thoughts or encouragement would be appreciated? 

Thanks,

Fp

Edited by manymoretodays
merged from S and SC

Share this post


Link to post
manymoretodays

Hi Fp1984,

And welcome!  No, it's not going to be constant misery.  If you just go nice and slow, and then allow in the healing too, from that benzo taper.......It should get better, instead of worse.

That's my ten cents.

 

L, P, H, and G,

mmt

Share this post


Link to post
Fp1984

I quit zoloft several years ago over the course of about 3 months (at the time, I thought this was a slow taper). I felt fine for about 3 months after my taper and then I was hit with terrible depression and had to reinstate. At the time, I thought, "Well, I must really need to be on an AD." Even though I had never had depression before. I started zoloft for generalized anxiety.

Now I realize the depression was more than likely a result of tapering much too fast.

My question is: Will a 10% taper diminish my risk of experiencing a crushing depression like I experienced with the 3 month taper? I would assume that a long, slow taper will allow the brain to heal and adjust along the way, theoretically resulting in less and milder symptoms than a quick taper or CT. Does this sound correct to you guys?

Thanks,

Fp

Share this post


Link to post
Fp1984

I quit zoloft several years ago over the course of about 3 months (at the time, I thought this was a slow taper). I felt fine for about 3 months after my taper and then I was hit with terrible depression and had to reinstate. At the time, I thought, "Well, I must really need to be on an AD." Even though I had never had depression before. I started zoloft for generalized anxiety.

Now I realize the depression was more than likely a result of tapering much too fast.

My question is: Will a 10% taper diminish my risk of experiencing a crushing depression like I experienced with the 3 month taper? I would assume that a long, slow taper will allow the brain to heal and adjust along the way, theoretically resulting in less and milder symptoms than a quick taper or CT. Does this sound correct to you guys?

Thanks,

Fp

 

Share this post


Link to post
Altostrata

Welcome, Fp.

 

2 hours ago, Fp1984 said:

Now I realize the depression was more than likely a result of tapering much too fast.

 

To answer your question about "rebound depression" -- yes, we believe that gradual tapering reduces the risk of withdrawal symptoms, one of which can be a sensation widely misdiagnosed and overmedicated as "rebound depression".

 

Since you went off Zoloft in 2017, your entire prescription cascade and all the adverse drug reactions may be due to misdiagnosed and mistreated withdrawal syndrome. We see this very frequently here.

 

In fact, there may not be any such thing as "rebound depression".

 

What does your "depression" feel like? Typically, post-acute withdrawal symptoms come in waves. This pattern can last for years.

 

Many people find fish oil and magnesium supplements helpful, see
https://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/
https://survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

 

You might try a little bit of one at a time to see how it affects you.

Share this post


Link to post
Fp1984

When I quit in 2017, the depression just appeared rather quickly. I had no hope, no desire, nothing gave me any feeling of pleasure. I did not try to fight it. I was placed on wellbutrin, which caused anxiety and panic attacks. After that, I was placed on ativan and back on zoloft. I tapered ativan over a year and a half and have been off for 18 months. Im now starting my zoloft taper. I dont know if I can handle the crushing depression for an extended period of time. If it was temporary, or in waves, I think I could manage. I hope the long slow taper will ease the depression symptoms. As I said, I have never had depression until 2017, when I quit zoloft for the first time. I did experience it during my ativan taper, but I had many windows that allowed me to keep plugging along. Do most people experience waves and windows during their taper? I really dont know if I, my family, and my marriage could survive years of unrelenting depression while tapering and recovering. Thoughts?

Thanks,

Fp

Share this post


Link to post
Altostrata
54 minutes ago, Fp1984 said:

When I quit in 2017, the depression just appeared rather quickly.

 

Yes, that is consistent with withdrawal syndrome. Real "relapse" takes a much longer time to appear, and it does not occur in waves.

 

When you are tapering, if you do it right, you should not feel much in the way of withdrawal symptoms at all.

 

When you talk about "depression", do you mean "no hope, no desire, nothing gave me any feeling of pleasure"?

 

Emotional anesthesia can be both an adverse effect of psychiatric drugs and a withdrawal symptom. Is what you're feeling now emotional anesthesia?

Share this post


Link to post
Fp1984

At this time, Im not feeling any major depression. Mild depression at times, but nothing like when I quit in 2017, and nothing like the depression I felt when tapering ativan. Im actually in a pretty good state of mind. Im looking forward to starting my taper, but apprehensive at the same time. Thanks for your responses. It gives me a little confidence and hope heading into this.

Thanks,

Fp

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy